Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Cleveland, OH

May 14, 2014Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 14, 2014, 12:23 AM EDT for Morrow County, Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2014, 12:23 AM EDT (04:23 UTC)
Expired
May 14, 2014, 1:15 AM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Morrow County, OH

The radar

The Cleveland radar (KCLE), 125 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 12:36 AM EDTHAIL 1.75Cardington, OH
May 14, 12:47 AM EDTHAIL 15 E Cardington, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS51 KCLE 140423
SVRCLE
OHC117-140515-
/O.NEW.KCLE.SV.W.0024.140514T0423Z-140514T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1223 AM EDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORROW COUNTY IN NORTH CENTRAL OHIO

* UNTIL 115 AM EDT

* AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF CARDINGTON...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT GILEAD...
  CARDINGTON...
  SPARTA...
  CHESTERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4035 8293 4041 8294 4042 8303 4048 8301
      4049 8296 4064 8296 4065 8287 4071 8285
      4071 8264 4067 8262 4066 8265 4064 8265
      4064 8262 4055 8262 4055 8264 4035 8265
TIME...MOT...LOC 0424Z 246DEG 27KT 4039 8296

$$

BRAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:24 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 13, 9:24 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
924 PM EDT TUE MAY 13 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST INTO WESTERN PENNSYLVANIA TONIGHT AND
STALL THEN LOW PRESSURE WILL MOVER NORTH ALONG THE FRONT WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT INTO EASTERN CANADA FRIDAY. UPPER LEVEL
LOW PRESSURE WILL STALL OVER THE EASTERN GREAT LAKES INTO THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
BASED ON THE CURRENT CONVECTIVE TRENDS...I WILL ADJUST THE FORECAST
ACCORDINGLY. IN PARTICULAR...I WILL DROP THE FLOOD WATCH FOR PARTS
OF NORTHEAST OHIO. WIDESPREAD CONVECTION HAS NOT DEVELOPED OVER
THE AREA IN ADVANCE OF THE FRONT AND IS NOT ANTICIPATED DURING
THE OVERNIGHT. CONVECTION HAS DEVELOPED OVER SOUTHERN INDIANA AND
THIS PRECIPITATION MAY PUSH INTO NORTHERN OHIO ON WEDNESDAY BUT
THE CONVECTION SHOULD REMAIN SCATTERED FOR THE OVERNIGHT IN THE
AREAS HARD HIT ON MONDAY. TEMPERATURES APPEAR TO BE ON TRACK AND I WILL
MAKE NO ADJUSTMENTS.

PREVIOUS DISCUSSION...
THE COLD FRONT WILL BE SLOWLY MOVING EAST ACROSS THE AREA PUSHING
INTO WARM...MOIST AND UNSTABLE AIR. THE THREAT FOR SOME SEVERE
STORMS STILL LOOK REASONABLE ALONG WITH LOCALLY HEAVY RAINS. WITH
THE POTENTIAL FOR HEAVY RAINS ON TOP OF AREAS THAT HAVE HAD HEAVY TO
LOCALLY FLOODING RAIN OVER THE PAST DAY...A FLOOD WATCH IS NEEDED.

TEMPS TONIGHT WILL START TO COOL WITH THE FRONTAL PASSAGE BUT ONLY
AS MUCH AS THE MID 50S IN THE FAR NW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE FRONT WILL BE STALLED SOMEWHERE NEAR THE EAST FRINGE OF THE CWA
ON WED. THE ENERGY WITH THE FRONT WILL GET STRETCHED AS THE NORTHERN
SYSTEM MOVES OFF TO THE NE AND ENERGY WITH THE DEVELOPING WAVE
STARTS TO FOCUS SOUTH OF THE AREA. THUS SHOULD SEE A GENERALLY
LESSENING OF THE RAIN FOR A WHILE ON WED WITH THE SECOND SURGE
STARTING TO PUSH IN FROM THE SW DURING THE AFTERNOON.

THE LOW IS EXPECTED TO PULL THE FRONT BACK WEST WITH THE LOW MOVING
NNE ACROSS THE WEST PART OF THE CWA LATE WED NIGHT THROUGH THU
EVENING. THERE WILL BE WIDESPREAD SHRA DURING THIS PERIOD ALONG WITH
TSRA AND LOCALLY HEAVY RAINS. WILL LIKELY NEED A FLOOD WATCH FOR
THIS TIME PERIOD BUT WILL HOLD OFF AND LET THE CURRENT ONE PLAY OUT
THEN THE SECOND CAN BE ISSUED FOR THE WED NIGHT THRU THU NIGHT
PERIOD. SOME OF THE STORMS IN THE SE HALF OF THE AREA COULD EVEN BE
SEVERE.

THE THREAT FOR RAIN WON'T END AS THE LOW MOVES OFF NNE OF THE AREA
FRI BECAUSE...AS USUAL THIS TIME OF THE YEAR THE UPPER LOW WILL FIND
ITS WAY INTO THE GREAT LAKES WHERE IT WILL STALL FOR THE WEEKEND.

COLDER AIR PROGRESSIVELY WRAPS SE INTO THE AREA THU NIGHT THRU FRI
NIGHT SO EXPECT FRI AND FRI NIGHT TO BE MOSTLY CLOUDY AND COOL WITH
SCT SHRA. SOME THUNDER COULD OCCUR DUE TO THE COLD POCKET OF AIR
ALOFT BUT FOR THE MOST PART MAINLY EXPECTING SHRA. THINK ENOUGH
CLOUDS WILL HANG AROUND FRI NIGHT TO KEEP TEMPS FROM BEING ABLE TO
DROP BELOW 40 DEGREES AND CAUSE PROBLEMS FOR TENDER PLANTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AN UPPER TROF WILL BE ACROSS THE AREA ON SATURDAY AND WILL MOVE
SLOWLY EAST THROUGH THE WEEKEND. THE BEST CHANCE FOR SHOWERS WILL BE
ON SATURDAY AND THEN AFTER THAT A THREAT COULD LINGER MAINLY OVER
THE EXTREME EASTERN PORTION OF THE FORECAST AREA. THE BIG CONCERN IS
WHAT WILL THE CLOUDS DO OVER THE WEEKEND. WITH THE HIGH BUILDING IN
THE WINDS WILL BE LIGHT AND IF THE CLOUDS DECREASE LOWS COULD DIP
INTO THE UPPER 30S AND SOME PATCHY FROST IS POSSIBLE. THIS SITUATION
WILL BE MONITORED CAREFULLY THE NEXT FEW DAYS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A FEW SHOWERS AND THUNDERSTORMS WILL BE SLOWLY DISSIPATING
OVERNIGHT BEHIND A COLD FRONT THAT WILL SWEEP ACROSS THE REGION
THIS EVENING. BEHIND THE FRONT CONDITIONS WILL DROP TO MVFR AND
AND SOME IFR. A WAVE WILL DEVELOP ALONG THE FRONT AND SPREAD MORE
SHOWERS AND THUNDERSTORMS INTO THE AREA ON WEDNESDAY.

.OUTLOOK...NON VFR IN PRECIPITATION WEDNESDAY AFTERNOON THROUGH
SATURDAY.

&&

.MARINE...
A COLD FRONT WILL BE MOVING ACROSS THE LAKE OVERNIGHT AND THE WINDS
WILL NOT BE THAT STRONG UNTIL LOW PRESSURE MOVES ALONG THE FRONT
ESPECIALLY ON THURSDAY. SOME QUESTION AS TO THE LOCATION OF THE LOW
AND THAT WILL DETERMINE THE WIND DIRECTION AND STRENGTH. MORE THEN
LIKELY A SMALL CRAFT ADVISORY WILL EVENTUALLY BE NEEDED ON THE LAKE.
FOR THIS EVENING SPECIAL MARINE WARNINGS WILL BE NEEDED AS
THUNDERSTORMS CROSS THE LAKE.

HIGH PRESSURE WILL BE BUILD OVER THE GREAT LAKES STARTING SATURDAY
AND WILL MOVE VERY SLOWLY THROUGH TUESDAY. THIS WILL MEAN GENERALLY
LIGHT WINDS ON THE LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...GARNET
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...BC
MARINE...KIELTYKA
Hazardous weather outlook, May 13, 9:29 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
929 PM EDT TUE MAY 13 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
929 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

RAIN COULD BE LOCALLY HEAVY TONIGHT CAUSING AREAS OF ISOLATED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD RAIN IS EXPECTED FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY NIGHT. HEAVY RAIN IS POSSIBLE THROUGH THURSDAY NIGHT
WHICH COULD PRODUCE ADDITIONAL FLOODING. SOME OF THE THUNDERSTORMS
WEDNESDAY EVENING COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-150130-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
929 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GARNET

In the hours before

Local storm report, May 13, 6:32 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     GRAND RAPIDS            41.41N 83.87W
05/13/2014                   WOOD               OH   PARK/FOREST SRVC

            LARGE LIMB DOWN.

0525 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
05/13/2014                   LUCAS              OH   LAW ENFORCEMENT

            LARGE TREE ACROSS THE ROAD NEAR DETROIT AND WILDWOOD.

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:38 AM EDTTornado WarningCLEMorrow52 min
May 14, 12:57 AM EDTTornado WarningCLEKnox, Richland33 min
May 14, 1:27 AM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland48 min
May 14, 11:49 AM EDTFlood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more28 hr
May 14, 1:44 PM EDTSpecial Marine WarningCLE2 hr
May 14, 1:51 PM EDTTornado WarningCLEKnox39 min
May 14, 2:11 PM EDTAreal Flood WarningCLELorain10 hr
May 14, 2:13 PM EDTSevere Thunderstorm WarningCLEAshland, Richland62 min
May 14, 2:22 PM EDTSevere Thunderstorm WarningCLECuyahoga38 min
May 14, 2:25 PM EDTTornado WarningCLEAshland, Richland35 min
May 14, 2:28 PM EDTSevere Thunderstorm WarningCLEKnox47 min
May 14, 2:31 PM EDTSpecial Marine WarningCLE119 min
May 14, 2:38 PM EDTAreal Flood WarningCLEKnox10 hr
May 14, 2:47 PM EDTTornado WarningCLEAshland, Wayne28 min
May 14, 2:51 PM EDTSevere Thunderstorm WarningCLEHolmes54 min
May 14, 2:52 PM EDTSevere Thunderstorm WarningCLECuyahoga38 min
May 14, 2:57 PM EDTTornado WarningCLEHolmes33 min
May 14, 3:10 PM EDTTornado WarningCLEWayne35 min
May 14, 3:16 PM EDTSevere Thunderstorm WarningCLELake44 min
May 14, 3:18 PM EDTAreal Flood WarningCLECuyahoga, Geauga, Holmes, Lake, Medina, Summit and 1 more10 hr
May 14, 3:41 PM EDTSevere Thunderstorm WarningCLELake49 min
May 14, 3:54 PM EDTSevere Thunderstorm WarningCLEMedina, Summit51 min
May 14, 4:01 PM EDTSevere Thunderstorm WarningCLEAshtabula59 min
May 14, 4:29 PM EDTSpecial Marine WarningCLE2 hr
May 14, 4:30 PM EDTSevere Thunderstorm WarningCLELake30 min
May 14, 4:33 PM EDTAreal Flood WarningCLEPortage10 hr
May 14, 4:33 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Portage57 min
May 14, 4:54 PM EDTAreal Flood WarningCLEAshtabula, Trumbull10 hr
May 14, 5:08 PM EDTSevere Thunderstorm WarningCLEAshtabula, Lake, Trumbull67 min
May 14, 5:21 PM EDTSevere Thunderstorm WarningCLEStark54 min
May 14, 5:25 PM EDTAreal Flood WarningCLEStark10 hr
May 14, 5:42 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull63 min
May 14, 6:13 PM EDTSevere Thunderstorm WarningCLEStark47 min
May 14, 6:45 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull45 min
May 14, 6:58 PM EDTTornado WarningCLEHolmes47 min
May 14, 7:00 PM EDTAreal Flood WarningCLEMahoning10 hr
May 14, 7:35 PM EDTTornado WarningCLEHolmes, Stark, Wayne55 min
May 14, 7:49 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.